Alert archive / Louisiana / Flash Flood Warnings in 2017

Flash Flood Warning 41, NWS New Orleans, LA

October 22, 2017East Feliciana Parish, West Feliciana Parish, Louisiana

NWS New Orleans, LA issued this flash flood warning at Oct 22, 2017, 1:26 AM CDT for East Feliciana Parish, West Feliciana Parish, Louisiana. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 22, 2017, 1:26 AM CDT (06:26 UTC)
Expired
Oct 22, 2017, 4:00 AM CDT
In force
3 hr
Issued by
NWS New Orleans, LA
Area
Storm-based polygon
Flood severity
None

Counties East Feliciana Parish, LA, West Feliciana Parish, LA

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 00:00Z, 6.4 hours before the alert went out and 156 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 00:00Z on 2017-10-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1538 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 00:00Z on 2017-10-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 18 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1538 J/kg
Mixed-layer CIN
-5 J/kg
Mixed-layer LCL
684 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
18 m²/s²
0-3 km storm-relative helicity
27 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.8

Open this sounding in Storm Lab

The text

As transmitted.

435 
WGUS54 KLIX 220626
FFWLIX
LAC037-125-220900-
/O.NEW.KLIX.FF.W.0041.171022T0626Z-171022T0900Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service New Orleans LA
126 AM CDT SUN OCT 22 2017

The National Weather Service in New Orleans has issued a

* Flash Flood Warning for...
  Eastern West Feliciana Parish in southeastern Louisiana...
  Western East Feliciana Parish in southeastern Louisiana...

* Until 400 AM CDT

* At 124 AM CDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Radar estimates indicate three 
  to five inches of rain have already fallen. Flash flooding is 
  expected to begin shortly.

* Some locations that will experience flooding include...
  Jackson, Slaughter, Wilson, Norwood and Spillman. 

Additional rainfall amounts of one to three inches are possible in 
the warned area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

&&

LAT...LON 3099 9104 3071 9107 3073 9131 3099 9130

$$

11

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New Orleans, LA wrote its last area forecast discussion before this flash flood warning went out at Oct 21, 8:41 PM CDT, 4 hours 45 minutes earlier.

Area forecast discussion, Oct 21, 8:41 PM CDT, 4 hours 45 minutes before
Area Forecast Discussion
National Weather Service New Orleans LA
841 PM CDT Sat Oct 21 2017

.UPDATE...
In the process of updating zones to issue a FLASH FLOOD WATCH
for portions of east-central Louisiana where heavy rainfall is
underway. A tight moisture gradient with upper 70s dewpoints in
the Atchafalaya Basin next to upper 60s to lower 70s dewpoints
in the greater Baton Rouge area. A solid inflow corridor is
advancing through Houma-Thibodaux area into the central
Atchafalaya Basin where cells propagation is opposing the inflow
for a nearly stationary back-building process. Fortunately, most
is falling over the expanse of the basin but is threatening some
of the populated communities on the fringes. This area will likely
migrate northward overnight into the New Roads area. Rain rates of
4-5 inches/hr is common with some accumulations of 5-8 inches
likely overnight in this region. Have upped the PoPs to 100% in
the watch area and upped the QPF to over 4 inches areal average.

24/RR

&&

.PREV DISCUSSION... /issued 347 PM CDT Sat Oct 21 2017/

SHORT TERM...

Ongoing convection currently near the Atchafalaya Basin will
gradually dissipate during the evening hours as daytime heating
wanes and overall convective instability decreases. However, with
a continued increase in positive vorticity advection and related
forcing in the mid and upper levels through the night some
isolated shower and thunderstorm activity should continue to
develop. Temperatures will be rather warm as strong onshore flow
of 10 to 15 mph continues to advect a deep pool of moisture into
the region. This is well noted by the surge in precipitable water
values to 1.75 inches or greater tonight. Overnight lows should
only dip into the lower to middle 70s.

Confidence remains high that a band of showers and thunderstorms
will develop in the morning hours over western Louisiana along a
pre-frontal trough axis. This band of convection will begin to
push into the western portions of the forecast area near the
Atchafalaya Basin in the mid morning hours and then push eastward
through the day. Expect to see highest rain chances around late
morning for the Baton Rouge area, early afternoon for the New
Orleans area, and late afternoon or early evening for the
Mississippi coast. Conditions look marginally conducive for a few
strong to possibly severe thunderstorms to develop tomorrow.
Models have switched back around to showing a bit more mid-level
cooling which makes sense as the upper level trough axis
approaches from the west. As a result, lapse rates of 6.5 to 7.0
C/km will support increased instability during the afternoon hours
as the convective band moves through. Expect to MLCAPE approach
1000 J/KG indicating a marginal amount of instability.
Additionally, some weak directional shear will persist into the
afternoon. Even though storm relative helicity in the lowest 3km
will generally remain below 100 m2/s2, there should be just enough
rotation in any stronger updrafts to support some hail formation.
A lower wetbulb zero height of around 12000 feet will also tend to
support some elevated hail cores forming in the deepest and
strongest updrafts. DCAPE values are not excessive, but do point
to a small chance that some of the stronger storms could also
produce locally strong wind gusts. Given all of these parameters,
there is a small risk of an isolated severe thunderstorm
developing along the line of showers and thunderstorms tomorrow
afternoon. Temperatures will be near normal in the upper 70s and
lower 80s in advance of the line.

The actual cold front and associated neutrally tilted upper level
trough axis will sweep through the forecast Sunday evening. Expect
to see a wind shift and surge of cooler air begin to push into the
western third of the CWA in the evening hours and then spread
eastward through the remainder of the overnight hours. As
increasing negative vorticity advection and subsidence develops in
the wake of the passing upper level trough, and strong cold and
dry air advection takes hold behind the frontal passage a quick
clearing out of clouds and showers is expected through the
overnight hours from west to east. By Monday morning, only a few
lingering showers should be found across parts of the Mississippi
coast. Even these showers should clear the area by midday. By
Monday afternoon, expect to see mostly clear skies in place across
much of the region. Temperatures will be noticeably cooler with
lows dipping into the upper 50s and lower 60s. Highs on Monday
will only rise into the middle 70s.

LONG TERM...

Deep layer northwest flow will dominate the area Tuesday and
Wednesday. A reinforcing upper level trough and cold front will
sweep through the area on Tuesday. In the wake of this system, a
significantly colder airmass will advect into the region. 925mb
temperatures should fall into the middle 40s, which supports
daytime highs only in the middle to upper 60s Wednesday. Overnight
lows Tuesday night should easily fall into the 40s. Some
modification in the airmass is expected by Thursday as the surface
ridge parked over the area begins to push to the east. The heart
of the mid and upper level cold pool will also push to the
northeast of the area. As a result, expect to see temperatures
warm back into the middle 70s by Thursday afternoon after another
cool night of lows in the 40s Wednesday night.

By Friday and Saturday, the pattern should once again change and
become more unsettled for the Gulf South. A broad longwave trough
will begin to strengthen over the Plains states and Friday and
eventually push eastward across the Gulf South. However, there
are significant model differences by Saturday with the GFS being
far more progressive with this trough and the associated frontal
boundary than the ECMWF. At this time, have opted to go with a
blend of the model solutions, and have placed a risk of scattered
showers and thunderstorms in the forecast for both Friday night
and Saturday. Temperatures should also continue to modify as
southerly winds bring some higher dewpoints back into the region.
Expect to see overnight lows warm back to more seasonal levels in
the 50s and lower 60s for Thursday and Friday nights, and daytime
highs should climb back into the upper 70s and lower 80s.

AVIATION...

Scattered showers and storms this afternoon should dissipate after
sunset, though low clouds will continue to result in MVFR or IFR
conditions overnight. More widespread showers and thunderstorms will
affect the area tomorrow, beginning in the west near sunrise and
progressing eastward throughout the day.

MARINE...

Strong southeast flow in advance of an approaching low pressure
system will keep Small Craft Advisory flags up for the eastern
Gulf waters tonight. Expect to see a slight drop in the gradient
flow tomorrow as the front approaches, but exercise caution
conditions should still persist. Winds will shift to the northwest
tomorrow night as the low and associated cold front sweep through.
Cold air advection behind the system will push winds to between 15
and 25 knots resulting exercise caution or small craft advisory
flags being reissued. A reinforcing front should sweep through on
Tuesday, and expect to see widespread Small Craft Advisory
conditions develop Tuesday night in the wake of this system. The
strong winds around 25 knots could push seas to 7 to 9 feet in the
open Gulf waters during this period. Wednesday and Thursday should
see the gradient flow slack off considerably as a surface high
pressure system becomes parked directly over the waters. Winds
should also shift from a northerly to a southerly component during
this period. Seas should decrease from 3 to 6 feet Wednesday
afternoon to less than 3 feet on Thursday.

DECISION SUPPORT...

DSS code: Yellow.
Deployed: None.
Activation: None.
Activities: Monitoring convection.

Decision Support Services (DSS) Code Legend
Green  = No weather impacts that require action.
Blue   = Long-fused watch, warning, or advisory in effect or
         high visibility event.
Yellow = Heightened impacts with short-fused watch, warning or
         advisory issuances; radar support.
Orange = High Impacts; Slight to Moderate risk severe; nearby tropical
         events; HazMat or other large episodes.
Red    = Full engagement for Moderate risk of severe and/or
 direct tropical threats; Events of National Significance.

&&

.PRELIMINARY POINT TEMPS/POPS...
MCB  69  79  55  73 /  20  80  60  20
BTR  71  80  55  75 / 100  80  50  10
ASD  71  81  58  76 /  20  80  60  20
MSY  73  82  62  76 /  30  80  40  10
GPT  72  80  62  77 /  20  80  80  20
PQL  71  81  62  77 /  20  80  80  20

&&

.LIX WATCHES/WARNINGS/ADVISORIES...
LA...Flash Flood Watch until 7 AM CDT Sunday for LAZ034-035-046-047.

GM...Small Craft Advisory until 7 AM CDT Sunday for GMZ555-557-575-
     577.

MS...None.
GM...Small Craft Advisory until 7 AM CDT Sunday for GMZ557-575-577.

&&
Hazardous weather outlook, Oct 21, 7:01 PM CDT, 6 hours 25 minutes before
Hazardous Weather Outlook
National Weather Service New Orleans LA
701 PM CDT Sat Oct 21 2017

GMZ530-532-534-536-538-550-552-555-557-570-572-575-577-LAZ034>037-
039-040-046>050-056>072-MSZ068>071-077-080>082-221215-
Lake Pontchartrain and Lake Maurepas-Mississippi Sound-
Lake Borgne-Chandeleur Sound-Breton Sound-
Coastal Waters from Port Fourchon LA to Lower Atchafalaya River
LA out 20 nm-
Coastal waters from the Southwest Pass of the Mississippi River
to Port Fourchon Louisiana out 20 NM-
Coastal Waters from Boothville LA to Southwest Pass of the
Mississippi River out 20 nm-
Coastal waters from Pascagoula Mississippi to Stake Island out
20 NM-
Coastal waters from Port Fourchon Louisiana to Lower Atchafalaya
River LA from 20 to 60 NM-
Coastal waters from Southwest Pass of the Mississippi River to
Port Fourchon Louisiana from 20 to 60 NM-
Coastal Waters from Stake Island LA to Southwest Pass of the
Mississippi River from 20 to 60 nm-
Coastal waters from Pascagoula Mississippi to Stake Island
Louisiana out 20 to 60 NM-Pointe Coupee-West Feliciana-
East Feliciana-St. Helena-Washington-St. Tammany-Iberville-
West Baton Rouge-East Baton Rouge-Ascension-Livingston-Assumption-
St. James-St. John The Baptist-Upper Lafourche-St. Charles-
Upper Jefferson-Orleans-Upper Plaquemines-Upper St. Bernard-
Upper Terrebonne-Lower Terrebonne-Lower Lafourche-Lower Jefferson-
Lower Plaquemines-Lower St. Bernard-Northern Tangipahoa-
Southern Tangipahoa-Wilkinson-Amite-Pike-Walthall-Pearl River-
Hancock-Harrison-Jackson-
701 PM CDT Sat Oct 21 2017

This Hazardous Weather Outlook is for portions of Southeast
Louisiana...South Mississippi and the adjacent coastal waters.

.DAY ONE...Tonight

Scattered thunderstorms will be capable of producing frequent to
continuous lightning at times, periods of torrential rainfall that
may cause some localized flooding, and gusty winds 30 to 45 mph.
The area of most concern will be generally west of the the I-55
corridor including the metro Baton Rouge area.

Small Craft Advisory is in effect fo the open coastal waters east
of the Mississippi River.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

There is a marginal risk of severe thunderstorms Sunday afternoon
and evening. The primary threat will be damaging wind gusts 50 to
60 mph. An isolated tornado or two can not be ruled out. Frequent
lightning and brief heavy rainfall will also accompany the storms.

Small Craft Advisory conditions are likely to develop in the
coastal waters after cold frontal passage Monday and possibly
continuing thorugh Wednesday morning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed Sunday afternoon and evening in
support of severe thunderstorm monitoring.

24/RR

In the hours before

Local storm report, Oct 21, 10:53 PM CDT, 2 hours 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
1053 PM CDT SAT OCT 21 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0950 PM     HEAVY RAIN       MARINGOUIN              30.49N 91.52W
10/21/2017  E5.90 INCH       IBERVILLE          LA   EMERGENCY MNGR

            MINOR STREET FLOODING OF A FEW STREETS IN THE RIDGEWOOD
            SUBDIVISION. RADAR ESTIMATED 5.90 INCHES IN 3 HOURS.

&&

24/RR
Local storm report, Oct 21, 11:04 PM CDT, 2 hours 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
1104 PM CDT SAT OCT 21 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1100 PM     FLASH FLOOD      5 W ERWINVILLE          30.53N 91.49W
10/21/2017                   POINTE COUPEE      LA   BROADCAST MEDIA

            LOCAL MEDIA REPORTED RESIDENTIAL FLOODING NEAR THE
            INTERSECTION OF HIGHWAY 190 AT MANDA ROAD NEAR TORBERT,
            LA.

&&

MEFFERSO
Special weather statement, Oct 21, 11:08 PM CDT, 2 hours 18 minutes before
Special Weather Statement
National Weather Service New Orleans LA
1108 PM CDT SAT OCT 21 2017

LAZ035-036-048-220445-
East Feliciana-West Feliciana-East Baton Rouge-
1108 PM CDT SAT OCT 21 2017

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN WEST FELICIANA...
EAST FELICIANA AND NORTHWESTERN EAST BATON ROUGE PARISHES...

At 1108 PM CDT, a strong thunderstorm was located near Slaughter, or
near Zachary, moving northeast at 35 mph.

Winds in excess of 30 mph are possible with this storm.

Locations impacted include...
Zachary, Jackson, Clinton, Slaughter, Wilson, Norwood and Felps.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 3097 9088 3062 9113 3070 9132 3100 9120
      3100 9095
TIME...MOT...LOC 0408Z 205DEG 29KT 3073 9119

24/RR
Local storm report, Oct 21, 11:20 PM CDT, 2 hours 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
1120 PM CDT SAT OCT 21 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1118 PM     FLASH FLOOD      NEW ROADS               30.69N 91.45W
10/21/2017                   POINTE COUPEE      LA   EMERGENCY MNGR

            POINTE COUPEE EMERGENCY MANAGER REPORTED MULTIPLE ROAD
            CLOSERS FROM NEW ROADS TO LIVONIA DUE TO FLASH FLOODING.

&&

MEFFERSO
Special weather statement, Oct 22, 1:07 AM CDT, 19 minutes before
Special Weather Statement
National Weather Service New Orleans LA
107 AM CDT SUN OCT 22 2017

MSZ068-220700-
Wilkinson-
107 AM CDT SUN OCT 22 2017

...A STRONG THUNDERSTORM WILL AFFECT EASTERN WILKINSON COUNTY...

At 107 AM CDT, a strong thunderstorm was located near Centreville, or
15 miles northwest of Clinton, moving north at 25 mph.

Locations impacted include...
Centreville and Crosby.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3137 9123 3135 9121 3135 9115 3132 9112
      3133 9110 3129 9108 3128 9106 3100 9106
      3100 9125 3136 9126
TIME...MOT...LOC 0607Z 187DEG 23KT 3106 9114

11

The office that day

Everything else NWS New Orleans, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 21, 8:05 PM CDTAreal Flood AdvisoryLIXIberville, Pointe Coupee, West Baton Rouge3 hr
Oct 21, 8:45 PM CDTFlash Flood WatchLIXEast Feliciana, Iberville, Pointe Coupee, West Baton Rouge, West Feliciana19 hr
Oct 21, 10:24 PM CDTTornado WarningLIXEast Baton Rouge, East Feliciana16 min
Oct 21, 11:08 PM CDTSpecial Weather StatementLIXEast Feliciana37 min
Oct 21, 11:24 PM CDTAreal Flood AdvisoryLIXEast Feliciana, Pointe Coupee, West Feliciana2 hr
Oct 22, 1:46 AM CDTSevere Thunderstorm WarningLIXEast Feliciana29 min
Oct 22, 2:33 AM CDTSevere Thunderstorm WarningLIXEast Feliciana42 min
Oct 22, 3:31 AM CDTAreal Flood AdvisoryLIXEast Feliciana, Saint Helena119 min
Oct 22, 4:00 AM CDTFlash Flood WarningLIXEast Feliciana3 hr
Oct 22, 4:24 AM CDTTornado WarningLIXSaint Helena51 min
Oct 22, 5:20 AM CDTFlash Flood WarningLIXEast Feliciana, Saint Helena115 min
Oct 22, 7:27 AM CDTAreal Flood WarningLIXEast Feliciana, West Feliciana6 hr
Oct 22, 7:31 AM CDTSpecial Weather StatementLIXSaint Tammany, Washington29 min
Oct 22, 7:40 AM CDTSpecial Marine WarningLIX35 min
Oct 22, 8:14 AM CDTSpecial Marine WarningLIX61 min
Oct 22, 8:26 AM CDTSpecial Weather StatementLIXOrleans34 min
Oct 22, 9:12 AM CDTSpecial Marine WarningLIX48 min
Oct 22, 9:38 AM CDTSpecial Weather StatementLIXEast Baton Rouge, East Feliciana, West Baton Rouge82 min
Oct 22, 9:55 AM CDTSpecial Marine WarningLIX65 min
Oct 22, 10:15 AM CDTSpecial Weather StatementLIXAscension, Iberville, Livingston, Saint Helena, Tangipahoa75 min
Oct 22, 10:44 AM CDTAreal Flood WarningLIXPointe Coupee3 hr
Oct 22, 10:48 AM CDTSpecial Marine WarningLIX87 min
Oct 22, 10:58 AM CDTSpecial Marine WarningLIX92 min
Oct 22, 11:07 AM CDTSpecial Weather StatementLIXOrleans, Saint Charles, Saint James, Saint John the Baptist, Saint Tammany, Washington23 min
Oct 22, 11:26 AM CDTSevere Thunderstorm WarningLIXJefferson, Saint Charles, Saint John the Baptist51 min
Oct 22, 11:57 AM CDTSevere Thunderstorm WarningLIXOrleans, Saint Tammany, Washington48 min
Oct 22, 12:02 PM CDTSevere Thunderstorm WarningLIXJefferson, Lafourche, Plaquemines, Saint Bernard, Saint Charles28 min
Oct 22, 12:11 PM CDTSevere Thunderstorm WarningLIXJefferson, Lafourche, Plaquemines, Terrebonne64 min
Oct 22, 12:16 PM CDTSpecial Marine WarningLIX89 min
Oct 22, 12:30 PM CDTSpecial Marine WarningLIX90 min
Oct 22, 12:37 PM CDTSevere Thunderstorm WarningLIXPlaquemines, Saint Bernard23 min
Oct 22, 12:47 PM CDTSpecial Marine WarningLIX88 min
Oct 22, 1:46 PM CDTSpecial Marine WarningLIX89 min
Oct 22, 2:11 PM CDTSpecial Marine WarningLIX2 hr
Oct 22, 2:48 PM CDTSpecial Marine WarningLIX117 min
Oct 22, 2:50 PM CDTSpecial Marine WarningLIX115 min
Oct 22, 3:20 PM CDTSpecial Marine WarningLIX85 min
Oct 22, 3:46 PM CDTSmall Craft AdvisoryLIX26 hr

Nearby

Flash Flood Warnings in Louisiana, 2017Every flash flood warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.